×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

Drug-Induced Milia

Last updated Sept. 5, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Drug-Induced Milia is caused by the use of certain drugs, such as steroid creams and hydroquinone creams. It may be considered as a reactive condition by the body.


What are the other Names for this Condition? (Also known as/Synonyms)

  • Drug-Induced Milium
  • Medication-Induced Milia
  • Medication-Induced Milium Cyst

What is Drug-Induced Milia? (Definition/Background Information)

  • Milium is a benign condition that presents as a small cyst under the skin surface, commonly on the face. These cysts can occur in individuals of any age group and gender. They are usually multiple in numbers, and hence, called Milia (plural of Milium)
  • Drug-Induced Milia is caused by the use of certain drugs, such as steroid creams and hydroquinone creams. It may be considered as a reactive condition by the body
  • There are no significant signs and symptoms associated with Drug-Induced Milia, although they may not be cosmetically appealing, particularly if they occur on the face and other visually prominent locations
  • Stopping or discontinuing the use of such medications (creams) may decrease progression of the condition. Drug-Induced Milia may not require any treatment in most cases
  • In a majority of individuals, it may disappear spontaneously on its own. However, if treatment is necessary, the options may include topical creams, cryotherapy, laser therapy, and dermabrasion. The prognosis of Drug-Induced Milia is generally excellent with suitable treatment 

Who gets Drug-Induced Milia? (Age and Sex Distribution)

  • Drug-Induced Milia is a skin condition caused by a variety of medications (that are administered for other underlying conditions). Hence, any individual of any age may be at risk
  • Both males and females are affected
  • There is no known racial, ethnic, or geographical preference

What are the Risk Factors for Drug-Induced Milia? (Predisposing Factors)

The key risk factor for Drug-Induced Milia is the use of certain drugs or creams that cause the condition (growth of cyst on the skin) as a side effect. The drugs commonly observed to induce this abnormal skin growth include:

  • Steroid creams
  • Hydroquinone creams
  • Fluorouracil creams
  • Nitrogen mustard ointment
  • Vemurafenib and dovitinib (used in cancer treatment)
  • Clobetasol

It is important to note that having a risk factor does not mean that one will get the condition. A risk factor increases ones chances of getting a condition compared to an individual without the risk factors. Some risk factors are more important than others.

Also, not having a risk factor does not mean that an individual will not get the condition. It is always important to discuss the effect of risk factors with your healthcare provider.

What are the Causes of Drug-Induced Milia? (Etiology)

  • The exact cause of Drug-Induced Milia formation is unknown
  • The condition can be defined as an adverse reaction of the body to certain medications or applications that are used for various conditions. This results in the formation of lesions on the skin
  • It has not been observed that dietary factors contribute to the development of this condition

What are the Signs and Symptoms of Drug-Induced Milia?

In majority of the cases, Drug-Induced Milia is asymptomatic and presents no significant signs or symptoms.

  • Milia are multiple cysts that may be observed all over the body
  • These cysts are small and occur just below the skin; the surface appears as pearly white bumps
  • Each cyst may be between 1-2 mm in size
  • Solitary cysts are not commonly observed
  • There may be itching sensation on the affected region

The severity of the signs and symptoms may be related to usage of the drug.

How is Drug-Induced Milia Diagnosed?

  • Milia may be diagnosed based on their presentation, a clinical examination, and a thorough medical history (which includes the use of any drugs, topical applications or creams)
  • The examination of the skin by a dermatologist using a special magnified lens (dermoscopy) may be undertaken
  • Mostly, there is no necessity for a skin biopsy to diagnose the condition

Many clinical conditions may have similar signs and symptoms. Your healthcare provider may perform additional tests to rule out other clinical conditions to arrive at a definitive diagnosis.

What are the possible Complications of Drug-Induced Milia?

There are no significant complications that occur due to Drug-Induced Milia. Nevertheless, some individuals face cosmetic issues due to the appearance of multiple cysts, in which case appropriate treatments may be recommended.

How is Drug-Induced Milia Treated?

Discontinuing the drug or topical cream responsible for the side effect may result in a cure, or in improvement of the condition. The treatment for Drug-Induced Milia may include the following measures:

  • Topical retinoids
  • Laser ablation therapy
  • Cryotherapy
  • Chemical peels
  • Dermabrasion
  • Administration of antibiotics (such as tetracycline) in some cases

In many individuals, the condition is self-limiting and the cysts may regress and disappear within a few weeks. Also, no treatment may be necessary in a majority of individuals, since Drug-Induced Milia is a benign condition with no serious signs and symptoms.

How can Drug-Induced Milia be Prevented?

Current medical research has not established a way of preventing Drug-Induced Milia. However, the following may be observed:

  • Drugs that cause Milium may be discontinued or alternative medications used
  • Periodic monitoring or follow-up of the condition with the healthcare provider is recommended

What is the Prognosis of Drug-Induced Milia? (Outcomes/Resolutions)

  • In a majority of cases, Drug-Induced Milia is asymptomatic or mild that subsides on its own without the requirement for any treatment, within a few weeks or months. However, the healthcare provider may undertake to regularly monitor the condition
  • The prognosis is generally excellent with suitable treatment

Additional and Relevant Useful Information for Drug-Induced Milia:

  • Cleaning the skin too hard with strong chemicals or soaps may aggravate the condition. Care must be taken avoid strong soaps and chemicals that could potentially worsen the condition
  • Scratching the affected areas or picking the cysts must be completely avoided

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Nov. 17, 2015
Last updated: Sept. 5, 2018